The Centers for Disease Control and Prevention (CDC) has caused a stir by endorsing “chestfeeding” for transgender men. This practice involves transgender men who have taken hormones to develop breasts attempting to breastfeed their newborns. Despite the CDC’s claim of promoting health equity, concerns have been raised about the potential risks involved.
The CDC’s website now includes an “Infant and Young Child Feeding Toolkit” with a section on “Health Equity Considerations.” The guide acknowledges that transgender and nonbinary individuals may give birth and engage in breastfeeding or “chestfeeding.” However, it is crucial to consider the potential consequences of this decision.
One major concern is the use of medication to induce lactation in transgender individuals. The guide suggests options such as maximizing milk production, using donor milk or formula, and taking medications to induce or suppress lactation. Unfortunately, the guide does not adequately address the associated risks.
Of particular concern is the use of Domperidone, a medication prescribed to transgender individuals to stimulate lactation. The FDA has issued warnings about the drug transferring into breast milk and causing irregular heartbeats in infants. Dr. Jane Orient, executive director at the Association of American Physicians and Surgeons, has expressed worries about the unknown long-term effects of exposing infants to these off-label hormones.
Dr. Orient highlights the lack of understanding regarding the consequences of off-label hormone usage in infant feeding. The issue has become highly politicized, leading to the endorsement of practices without sufficient scientific research or consideration of potential risks.
It is alarming that a politically driven agenda is prioritized over the well-being of innocent children.